North Carolina, 2009Flash Flood in North Carolina, August 19, 2009
August 19, 2009 · NWS RNK · 1 event in 1 county or zone
A thunderstorm with torrential rains caused Kraut Creek to overflow its banks and flood the parking area of the Boone Mall, in Boone, NC, August 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with torrential rains caused Kraut Creek to overflow its banks and flood the parking area of the Boone Mall, in Boone, NC, August 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 5:30 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 19, 5:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED AUG 19 2009
.SYNOPSIS...
MOIST SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE
ERODES. A COLD FRONT WILL DRIFT THROUGH THE MIDDLE ATLANTIC AND
STALL ALONG THE COAST THIS WEEKEND. A SOMEWHAT COOLER AND DRIER
BUBBLE OF HIGH PRESSURE WILL SPREAD ACROSS THE MIDDLE ATLANTIC FOR
MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATED POPS BASED ON LATEST RADAR TRENDS WITH LINE EXITING THE
EAST AND RE-ENTERING NW NC AND GRAYSON HIGHLANDS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE AREA THROUGH THIS
EVENING...THEN DIMINISH THROUGH THE OVERNIGHT HOURS.
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL PERSIST ALONG BLUE RIDGE
THROUGH SUNSET THEN WANE WITH LOSS OF INSOLATION. MAIN THREAT FROM
THIS ACTIVITY WILL BE HEAVY RAINFALL...SUPPORTED BY HIGH PWATS IN
NEIGHBORHOOD OF 1.6 TO 2.0 INCHES. MEAN WIND OF ABOUT 15 KTS IS
MOVING THINGS ALONG...SO UNLESS WE EXPERIENCE ANY BACKBUILDING OR
ANCHORING...WILL HOPEFULLY SEE NO MORE THAN A GULLY WASHER. STORM
CORES HAVE NOT BEEN THAT HIGH...BUT CANT RULE OUT A PULSE STORM
THAT MAY RESULT IN AN ISOLATED 50 KT WIND GUST.
FOR THE OVERNIGHT WILL TAPER POPS TO JUST A CHANCE THREAT. CANT
RULE OUT LINGERING SHOWER PER SOUPY AIRMASS AND RESIDUAL OUTFLOW
BOUNDARY INTERACTIONS. LOOK FOR A MUGGY NIGHT WITH TEMPS REMAINING
AOA 70 ALONG AND EAST OF BLUE RIDGE...AND IN THE 60S IN THE MTNS.
DEWPOINTS WILL REMAIN IN THE U60S TO L70S.
FOR THURSDAY...LOOK FOR A REPEAT OF WEDNESDAY. RESERVOIR OF HIGH
PWATS IN THE 1.6 TO 2.0 INCH RANGE WILL GIVE STORMS ANOTHER CHANCE
TO DEVELOP WITH THE HEATING OF THE DAY...AND THERE WILL BE THE
THREAT OF LOCALLIZED HEAVY RAINFALL. STILL DO NOT THINK HEAVY
RAINFALL WILL BE WIDESPREAD ENOUGH TO WARRANT A FLOOD
WATCH...ESPECIALLY SINCE MEAN WIND IS FCST TO BE 15 KNOTS OR MORE.
TEMPS THURSDAY WILL BE SIMILAR TO WEDNESDAY WITH 70S/80S IN THE
MTNS AND THE POTENTIAL TO REACH THE LOWER 90S ACROSS SOUTHSIDE VA
AND THE PIEDMONT OF NC. DEWPOINTS WILL REMAIN NEAR 70...SO IT WILL
BE HUMID.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
FLASH FLOODING THREAT WILL REMAIN THROUGH THE PERIOD...BUT WILL
JUST KEEP FLASH FLOOD WATCH MENTION IN THE HWO FOR NOW.
SHOWERS/STORMS SHOULD SPREAD ACROSS THE REGION IN A SIMILAR
FASHION ON THURSDAY IN COMPARISON TO TODAY...WITH THE HEAVIEST
RAIN ALONG SE WEST VA. STORMS WILL BE MOVING QUICKER ON FRIDAY BUT
THAT WILL ONLY ADD TO THE SVR POTENTIAL THAT DAY...AS HODOGRAPHS
LENGTHEN AND 0-6KM SHR RUNS FROM 30 TO 40 M/S. MOISTEN LADEN
SOUNDING THOUGH WILL LIMIT CAPE...ALTHOUGH THE AMOUNT OF SHR MAY
BE ABLE TO MAKE UP FOR THE LACK OF THERMODYNAMIC INSTABILITY. INTO
THE WEEKEND...THE NAM IS DEEPER AND STRONGER WITH THE H5 TROUGH
AND ASSOCIATED SHRTWVS...AND HOLD A SUBSTANTIAL AMOUNT OF PRECIP
THROUGH MOST OF THE CWA ON SATURDAY. WHILE A SLOWER EASTWARD
PROGRESSION OF THE FRONT IS FAVORED...DRIER AIR ARRIVING WILL HELP
TO CUT THE PRECIP OFF FASTER THAN THE NAM SUGGESTS. STILL SOME
LIFT REMAINING SATURDAY NIGHT AND SUNDAY WITH LLVL MOISTURE AND
RESULTING CLDS COULD KEEP MAX T ON SUNDAY COOLER THAN
GUIDANCE...ESPECIALLY LWB/BLF/JFZ CORRIDOR WITH +14C AT H85.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE COLD FRONT WILL SIT ALONG THE EASTERN SEABOARD ON SUNDAY. A
FEW DISTURBANCE WILL APPROACH THE REGION THROUGH THE BACKSIDE OF
THE TROUGH. HOWEVER...THIS WEAK SHRTWV WILL HAVE TO FIGHT A DRY
PROFILE...SO NOT MUCH PRECIP MAY BE GENERATED FROM IT EVEN ACROSS
THE SOUTHSIDE AND PIEDMONT. COOLER AND DRIER AIR WILL ARRIVE WITH
HIGH PRESSURE ON MONDAY AS H85 TEMPS DROP TO AROUND +13C. ANOTHER
SHOT OF WARMER AIR WILL ARRIVE AHEAD OF A COLD FRONT EXPECTED TO
ARRIVE ON THURSDAY...LEAVING ANOTHER DECENT EASTERN TROUGH AND
SOMEWHAT COOLER TEMPERATURES IN ITS WAKE.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VERY MOIST TROPICAL AIRMASS REMAINS IN PLACE THROUGH FRIDAY WITH
POTENTIAL FOR NUMEROUS SHOWERS ALONG THE BLUE RIDGE...ESPECIALLY
DURING THE PEAK HEATING THE THE AFTERNOON. AFTER SUNSET THE
SHOWERS WILL WANE...BUT WITH HIGH MOISTURE CONTENT OF THE BOUNDARY
LAYER LOOK FOR AREAS OF STRATUS AND FOG.
A DEFINITE SHRA THREAT CAN BE EXPECTED FOR LWB/BLF/ROA/LYH THIS
EVENING AND THEN AGAIN AFTER 16 UTC THURSDAY. DEEPER CONVECTION
WITH POTENTIAL FOR THUNDER WILL BE EMBEDDED WITHIN THESE NUMEROUS
SHOWERS.
A PATTERN CHANGE IS EXPECTED THIS WEEKEND. A FRONT IS EXPECTED TO
COME THROUGH SATURDAY WITH POTENTIAL FOR SHOWER UP UNTIL FROPA.
COOLER AND LESS HUMID AIR WILL ARRIVE LATE IN THE WEEKEND AND FOR
EARLY NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KM/WP
NEAR TERM...PM/RCS
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, Aug 19, 5:23 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 AM EDT WED AUG 19 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
623 AM EDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO THIS EVENING. SOME OF THE STORMS WILL BRING TORRENTIAL
RAINS...AND COULD CAUSE ISOLATED FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO FRIDAY. HEAVY RAINFALL
AND ISOLATED FLOODING REMAINS A THREAT FROM THE STORMS...AND AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...ESPECIALLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 2:19 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED AUG 19 2009
NCZ003>005-020-VAZ032-043-192015-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC-
319 PM EDT WED AUG 19 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
HENRY...PATRICK...ROCKINGHAM...STOKES...SURRY AND YADKIN COUNTIES...
AT 318 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM STUART TO 6 MILES SOUTH OF PILOT MOUNTAIN...MOVING EAST
AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH A THUNDERSTORM. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR EAST BEND AROUND 325 PM...VADE MECUM...AND
PINNACLE AROUND 330 PM...CRITZ...VADE MECUM...LAWSONVILLE...AND
LAWSONVILLE AROUND 335 PM...CAPELLA AROUND 340 PM...HANGING ROCK
STATE PARK AND AND KING AROUND 345 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3626 8067 3673 8029 3658 7973 3624 8000
3625 8045 3622 8045 3622 8044 3620 8045
EXPERIMENTAL
KKLocal storm report, Aug 19, 2:57 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
08/19/2009 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ALONG 220 AND GRASS HILL ROAD. ESTIMATED GUST
40 MPH.
&&
KKOSTURASpecial weather statement, Aug 19, 3:01 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT WED AUG 19 2009
VAZ033-034-043>045-058-192100-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-
401 PM EDT WED AUG 19 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BEDFORD...CAMPBELL...FRANKLIN...HALIFAX...HENRY AND PITTSYLVANIA
COUNTIES...
AT 400 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM 6 MILES NORTHEAST OF MONETA TO 7 MILES WEST OF
CALLANDS...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
STORMS WILL BE NEAR SMITH MOUNTAIN LAKE STATE PARK AROUND 405
PM...SAGO AROUND 410 PM...SANDY RIVER...AND AJAX AROUND 415
PM...HUDDLESTON...AND CALLANDS AROUND 420 PM...SWANSONVILLE AROUND
425 PM...PITTSVILLE AND AND CLIMAX AROUND 435 PM.
LAT...LON 3654 7906 3673 7985 3736 7964 3715 7888
EXPERIMENTAL
KK
Special weather statement, Aug 19, 3:12 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED AUG 19 2009
NCZ019-192115-
WILKES NC-
412 PM EDT WED AUG 19 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WILKES
COUNTY...
AT 410 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WAS LOCATED 10 MILES SOUTH OF RONDA...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH ANY
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THIS STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3610 8114 3621 8096 3613 8088 3605 8088
3605 8100 3603 8101 3602 8105 3602 8107
EXPERIMENTAL
KKSpecial weather statement, Aug 19, 3:51 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED AUG 19 2009
NCZ006-VAZ044-045-058-059-192145-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
451 PM EDT WED AUG 19 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CAMPBELL...CASWELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...
AT 447 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM 6 MILES NORTHWEST OF BROOKNEAL TO 6 MILES SOUTH OF MT
AIRY TO DANVILLE CITY...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
STORMS WILL BE NEAR LEDA...AND GATEWOOD AROUND 455 PM...RIDGEWAY
AROUND 500 PM...HAT CREEK...RINGGOLD...DANVILLE AIRPORT...AND
BROOKNEAL AROUND 505 PM...WREN...NATHALIE AND AND BLANCH AROUND 520
PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3680 7868 3654 7894 3654 7914 3646 7914
3650 7951 3655 7952 3655 7958 3687 7927
3722 7908 3713 7851 3713 7850
EXPERIMENTAL
KKSpecial weather statement, Aug 19, 4:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT WED AUG 19 2009
VAZ016-017-032-033-192215-
CARROLL VA-FLOYD VA-FRANKLIN VA-PATRICK VA-
508 PM EDT WED AUG 19 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN AND
PATRICK COUNTIES...
AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
HILLSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LAUREL FORK AROUND 520 PM...WILLIS AROUND 535
PM...MEADOWS OF DAN AROUND 540 PM...ROCKY KNOB RECREATION AREA AROUND
555 PM...ROCKY KNOB SUMMIT AROUND 600 PM...WOOLWINE AND AND BUFFALO
RIDGE AROUND 605 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3682 8075 3700 8017 3674 8008 3664 8069
EXPERIMENTAL
KK
Flash Flood, Watauga
- When
- August 19, 5:30 PM EST to 6:45 PM EST
- Where
- Watauga County, 1.37 mi S of Perkinsville to 1.33 mi S of Perkinsville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.200, -81.667
Kraut Creek flooded its banks, causing the closure of the Boone Mall entrance and parking lot.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194980.